ITEM METADATA RECORD
Title: The interval ordering problem
Authors: Dürr, Christoph ×
Queyranne, Maurice
Spieksma, Frits
Talla Nobibon, Fabrice
Woeginger, Gerhard #
Issue Date: 2012
Publisher: North-Holland
Series Title: Discrete Applied Mathematics vol:160 issue:7-8 pages:1094-1103
Abstract: For a given set of intervals on the real line, we consider the problem of ordering the intervals with the goal of minimizing an objective function that depends on the exposed interval pieces (that is, the pieces that are not covered by earlier intervals in the ordering). This problem is motivated by an application in molecular biology that concerns the determination of the structure of the backbone of a protein. We present polynomial-time algorithms for several natural special cases of the problem that cover the situation where the interval boundaries are agreeably ordered and the situation where the interval set is laminar. Also the bottleneck variant of the problem is shown to be solvable in polynomial time. Finally we prove that the general problem is NP-hard, and that the existence of a constant-factor-approximation algorithm is unlikely.
ISSN: 0166-218X
Publication status: published
KU Leuven publication type: IT
Appears in Collections:Research Center for Operations Research and Business Statistics (ORSTAT), Leuven
× corresponding author
# (joint) last author

Files in This Item:

There are no files associated with this item.

Request a copy

 




All items in Lirias are protected by copyright, with all rights reserved.

© Web of science